Alert archive / Georgia / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 109, NWS Tallahassee, FL
NWS Tallahassee, FL issued this severe thunderstorm warning at May 6, 2012, 2:38 PM EDT for 9 counties in Georgia. It was in force for 52 min. 8 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 6, 2012, 2:38 PM EDT (18:38 UTC)
- Expired
- May 6, 2012, 3:30 PM EDT
- In force
- 52 min
- Issued by
- NWS Tallahassee, FL
- Area
- Storm-based polygon
Counties Baker County, GA, Calhoun County, GA, Clay County, GA, Dougherty County, GA, Early County, GA, Lee County, GA, Quitman County, GA, Randolph County, GA, Terrell County, GA
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 6, 2:52 PM EDT | TSTM WND GST 44 | 4 Se Dawson, GA | MEASURED AT THE GA-AEMN MESONET SITE AT HOOKS-HANNER CENTER. |
| May 6, 3:07 PM EDT | HAIL 1 | 4 Sse Smithville, GA | QUARTER SIZE HAIL NEAR WINN DIXIE REPORTED BY PUBLIC ON WFXL-TV FACEBOOK PAGE |
| May 6, 3:26 PM EDT | TSTM WND GST 45 | 3 Ssw Albany, GA | MEASURED AT THE SW GEORGIA REGIONAL AIRPORT...KABY. |
| May 6, 3:27 PM EDT | TSTM WND DMG | 3 Ene Milford, GA | TREE DOWN ON GOODMAN ROAD. |
| May 6, 3:30 PM EDT | TSTM WND DMG | 2 Nnw Albany, GA | TREE DOWN BLOCKING WHISPERING PINES ROAD IN ALBANY...REPORTED ON WALB-TV FACEBOOK PAGE. |
| May 6, 3:35 PM EDT | TSTM WND DMG | Albany, GA | AT LEAST 8 TREES DOWN AROUND THE CITY OF ALBANY. |
| May 6, 3:35 PM EDT | HAIL 1 | Albany, GA | REPORT FROM A FOX31 NEWS ARTICLE. |
| May 6, 3:36 PM EDT | HAIL 0.75 | 3 Se Albany, GA | HAIL REPORTED NEAR THE INTERSECTION OF RADIUM SPRINGS RD. AND 234. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 29 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 6, 1:50 PM EDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Tallahassee Rgnl, FL (KTLH), launched 12:00Z, 6.6 hours before the alert went out and 153 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 900 J/kg
- Mixed-layer CIN
- -74 J/kg
- Mixed-layer LCL
- 859 m above ground
- 0-6 km bulk shear
- 14 kt
- 0-1 km storm-relative helicity
- 9 m²/s²
- 0-3 km storm-relative helicity
- 7 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
958
WUUS52 KTAE 061838
SVRTAE
GAC007-037-061-095-099-177-239-243-273-061930-
/O.NEW.KTAE.SV.W.0109.120506T1838Z-120506T1930Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TALLAHASSEE FL
238 PM EDT SUN MAY 6 2012
THE NATIONAL WEATHER SERVICE IN TALLAHASSEE HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHERN BAKER COUNTY IN SOUTHWEST GEORGIA...
CALHOUN COUNTY IN SOUTHWEST GEORGIA...
CLAY COUNTY IN SOUTHWEST GEORGIA...
DOUGHERTY COUNTY IN SOUTHWEST GEORGIA...
NORTHERN EARLY COUNTY IN SOUTHWEST GEORGIA...
WESTERN LEE COUNTY IN SOUTHWEST GEORGIA...
SOUTHEASTERN QUITMAN COUNTY IN SOUTHWEST GEORGIA...
RANDOLPH COUNTY IN SOUTHWEST GEORGIA...
TERRELL COUNTY IN SOUTHWEST GEORGIA...
* UNTIL 330 PM EDT
* AT 237 PM EDT...THE NATIONAL WEATHER SERVICE HAS DETECTED A LINE OF
SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THESE STORMS WERE LOCATED
ALONG A LINE EXTENDING FROM FORT GAINES TO LEESBURG...OR ALONG A
LINE EXTENDING FROM FORT GAINES TO JORDAN PLACE...AND MOVING
SOUTHEAST AT 30 MPH. TREES HAVE BEEN REPORTED DOWN IN RANDOLPH
COUNTY.
* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
EDISON...MORGAN...ALBANY...TURNER CITY...EAST ALBANY...LEARY...
ARLINGTON...BLAKELY AND PUTNEY
THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY. PEOPLE OUTSIDE SHOULD MOVE INSIDE A STRONG BUILDING BUT
AWAY FROM WINDOWS.
LAT...LON 3194 8441 3188 8435 3192 8434 3192 8415
3147 8402 3125 8497 3150 8506 3154 8504
3162 8506 3164 8508 3165 8508 3172 8513
3192 8461 3193 8446 3196 8445
TIME...MOT...LOC 1838Z 333DEG 28KT 3161 8505 3176 8424
$$
42-DVD1 follow-up statement
427
WWUS52 KTAE 061912
SVSTAE
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
312 PM EDT SUN MAY 6 2012
GAC239-061921-
/O.CAN.KTAE.SV.W.0109.000000T0000Z-120506T1930Z/
QUITMAN GA-
312 PM EDT SUN MAY 6 2012
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN QUITMAN COUNTY IS
CANCELLED...
THE STORM THAT PROMPTED THE WARNING HAD EXITED THE WARNED
AREA...THUS THE WARNING HAS BEEN CANCELLED.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM EDT SUNDAY
EVENING FOR SOUTHEAST ALABAMA AND NORTH FLORIDA AND SOUTHWESTERN
GEORGIA.
LAT...LON 3148 8505 3192 8428 3192 8415 3148 8402
3142 8425 3125 8497
TIME...MOT...LOC 1911Z 327DEG 15KT 3137 8486 3165 8423
$$
GAC007-037-061-095-099-177-243-273-061930-
/O.CON.KTAE.SV.W.0109.000000T0000Z-120506T1930Z/
TERRELL GA-RANDOLPH GA-LEE GA-BAKER GA-CALHOUN GA-DOUGHERTY GA-
EARLY GA-CLAY GA-
312 PM EDT SUN MAY 6 2012
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 330 PM EDT
FOR SOUTHEASTERN CLAY...NORTHERN EARLY...DOUGHERTY...CALHOUN...
NORTHERN BAKER...WESTERN LEE...SOUTHEASTERN RANDOLPH AND TERRELL
COUNTIES IN SOUTHWEST GEORGIA...
AT 307 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER
SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THESE STORMS
WERE LOCATED ALONG A LINE EXTENDING FROM EARLY CO A/P TO OAKLAND...
MOVING SOUTHEAST AT 15 MPH.
OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
PALMYRA...ALBANY...TURNER CITY...PUTNEY...AND DOUGLASVILLE
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IN ADDITION TO HAIL AND DAMAGING WINDS...FREQUENT CLOUD TO GROUND
LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY!
LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU
CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM EDT SUNDAY
EVENING FOR SOUTHEAST ALABAMA AND NORTH FLORIDA AND SOUTHWESTERN
GEORGIA.
&&
LAT...LON 3148 8505 3192 8428 3192 8415 3148 8402
3142 8425 3125 8497
TIME...MOT...LOC 1911Z 327DEG 15KT 3137 8486 3165 8423
$$
38-GODSEYWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tallahassee, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 6, 2:38 PM EDT, 0 minutes earlier.
Area forecast discussion, May 6, 2:38 PM EDT, 0 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE TALLAHASSEE FL 238 PM EDT Sun May 6 2012 SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 9 PM EDT FOR SOUTHEAST ALABAMA...SOUTHWEST GEORGIA AND PORTIONS OF INLAND FLORIDA PANHANDLE AND BIG BEND HAS BEEN UPGRADED TO INCLUDE 9 COUNTIES IN SOUTH CENTRAL GEORGIA... .PREV DISCUSSION... .Discussion...Not many changes appear to be needed to the near term grids with primary focus on coverage and intensity of afternoon/evening thunderstorms. 12z soundings from TLH and BMX indicate very steep lapse rates are in place atop rich boundary layer moisture with h5 temps from -11c to -14c. This will support moderate to strong instability with afternoon MLCAPE likely exceeding 2500 J/Kg this afternoon as highs push 90f. Primary hindrance for any sustained severe threat will be the weak winds aloft. Thus, storms will mainly be pulse in nature with brief-lived intense cores. The strongest of these pulsating storms should be capable of hail around 1 inch in diameter and brief damaging winds. Coverage and initiation locations of ensuing diurnal storms remains problematic with only weak focusing mechanisms in place. Storms may continue propagating southwards out of central AL/GA...with additional isolated development possible along the sea breeze or any other weak, residual surface boundaries given the general lack of capping this afternoon. It is not out of the question to see activity become semi-organized along a common outflow and shift south across the CWA this evening with pulse-severe cores. This possibility is the reason SPC has placed area back under a SLGT in the day 1 outlook. && .Aviation (through 12 UTC Monday)...Partly sunny conditions will become prevalent into the early afternoon as fog/low clouds have burned off. However, expect increasing chances of showers/ thunderstorms as the day wears on. Some of the stronger storms could produce wind gusts at least in the 20-30 kt range with an isolated severe gust and hail not out of the question at TAF sites. This activity is expected to move offshore/diminish during the evening with VFR for several hours tonight before fog and low clouds again bring MVFR/IFR conditions around sunrise. && .MARINE... A fairly benign pattern is expected over the marine area the next several days (outside of thunderstorm activity). Seas should be generally 1 foot or less with winds below 15 knots. && .TAE WATCHES/WARNINGS/ADVISORIES... AL...None. GA...None. FL...None. GM...None. && Evans
Hazardous weather outlook, May 6, 5:30 AM EDT, 9 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TALLAHASSEE FL 530 AM EDT SUN MAY 6 2012 ALZ065>069-FLZ007>019-026>029-034-108-112-114-115-118-127-128-134- GAZ120>131-142>148-155>161-GMZ730-750-755-765-770-775-070930- COFFEE-DALE-HENRY-GENEVA-HOUSTON-INLAND WALTON-CENTRAL WALTON- HOLMES-WASHINGTON-JACKSON-INLAND BAY-CALHOUN-INLAND GULF- INLAND FRANKLIN-GADSDEN-LEON-INLAND JEFFERSON-MADISON-LIBERTY- INLAND WAKULLA-INLAND TAYLOR-LAFAYETTE-INLAND DIXIE-SOUTH WALTON- COASTAL BAY-COASTAL GULF-COASTAL FRANKLIN-COASTAL JEFFERSON- COASTAL WAKULLA-COASTAL TAYLOR-COASTAL DIXIE-QUITMAN-CLAY- RANDOLPH-TERRELL-DOUGHERTY-LEE-WORTH-TURNER-TIFT-BEN HILL-IRWIN- EARLY-MILLER-BAKER-MITCHELL-COLQUITT-COOK-BERRIEN-SEMINOLE- DECATUR-GRADY-THOMAS-BROOKS-LOWNDES-LANIER- APALACHEE BAY OR COASTAL WATERS FROM KEATON BEACH TO OCHLOCKONEE RIVER FL OUT TO 20 NM- COASTAL WATERS FROM APALACHICOLA TO DESTIN FL OUT 20 NM- COASTAL WATERS FROM OCHLOCKONEE RIVER TO APALACHICOLA FL OUT TO 20 NM- COASTAL WATERS FROM SUWANNEE RIVER TO KEATON BEACH OUT 20 NM- WATERS FROM APALACHICOLA TO DESTIN FL FROM 20 TO 60 NM- WATERS FROM SUWANNEE RIVER TO APALACHICOLA FL FROM 20 TO 60 NM- 530 AM EDT SUN MAY 6 2012 /430 AM CDT SUN MAY 6 2012/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST ALABAMA... SOUTHWEST AND SOUTH CENTRAL GEORGIA...AND THE FLORIDA BIG BEND AND PANHANDLE...AND ADJACENT COASTAL WATERS. .DAY ONE...TODAY AND TONIGHT... SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP OVER MUCH OF THE AREA THIS AFTERNOON...AND LINGER INTO THIS EVENING. SOME OF THE STORMS COULD BE SEVERE. THE MAIN THREAT WOULD BE DAMAGING WIND GUSTS. HAIL TO AROUND 1 INCH IN DIAMETER MAY ALSO BE POSSIBLE IN THE STRONGEST STORMS. THUNDERSTORMS SHOULD REACH PEAK INTENSITY BETWEEN APPROXIMATELY 3 PM AND 9 PM. THE MAIN ADDITIONAL HAZARD WILL BE AREAS OF DENSE FOG...BOTH THIS MORNING AROUND SUNRISE AND POSSIBLY AGAIN TONIGHT. THE DENSE FOG THIS MORNING SHOULD BE CONFINED MOSTLY TO THE FLORIDA PANHANDLE AND SOUTHEAST ALABAMA...GENERALLY FROM TALLAHASSEE TO THE WEST. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY... SCATTERED THUNDERSTORMS WILL OCCUR MONDAY THROUGH WEDNESDAY NIGHT. A FEW STRONG STORMS WILL BE POSSIBLE EACH DAY. LOCALIZED HEAVY RAINFALL WILL ALSO BE POSSIBLE. .SPOTTER INFORMATION STATEMENT... SPOTTER REPORTS OF SEVERE WEATHER TODAY WOULD BE APPRECIATED. FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE WEBSITE ON THE INTERNET AT WEATHER.GOV...THEN CLICK ON YOUR AREA OF INTEREST ON THE NATIONAL MAP. 08-LAMERS
In the hours before
Local storm report, May 6, 2:30 PM EDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
230 PM EDT SUN MAY 06 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0225 PM HAIL 4 NE FORT RUCKER 31.39N 85.66W
05/06/2012 E0.75 INCH DALE AL PUBLIC
PENNY SIZE HAIL REPORTED NEAR LOGAN RD.
&&
WALSHLocal storm report, May 6, 2:37 PM EDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
237 PM EDT SUN MAY 06 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0234 PM HAIL 4 NE FORT RUCKER 31.39N 85.66W
05/06/2012 E1.50 INCH DALE AL PUBLIC
HAIL UP TO 1.5 INCHES NOW FALLING NEAR LOGAN RD.
&&
WALSHThe office that day
Everything else NWS Tallahassee, FL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 6, 2:05 AM EDT | Dense Fog Advisory | TAE | Decatur, Seminole | 7 hr |
| May 6, 2:03 PM EDT | Severe Thunderstorm Warning | TAE | Clay, Quitman, Randolph, Terrell | 42 min |
| May 6, 2:11 PM EDT | Severe Thunderstorm Warning | TAE | Early | 49 min |
| May 6, 2:46 PM EDT | Severe Thunderstorm Warning | TAE | Lowndes | 29 min |
| May 6, 2:57 PM EDT | Severe Thunderstorm Warning | TAE | Early | 48 min |
| May 6, 3:21 PM EDT | Severe Thunderstorm Warning | TAE | Colquitt | 39 min |
| May 6, 3:26 PM EDT | Severe Thunderstorm Warning | TAE | Baker, Calhoun, Dougherty, Lee, Mitchell, Worth | 49 min |
| May 6, 3:44 PM EDT | Severe Thunderstorm Warning | TAE | Baker, Early, Miller | 46 min |
| May 6, 3:52 PM EDT | Severe Thunderstorm Warning | TAE | Mitchell | 38 min |
| May 6, 3:54 PM EDT | Severe Thunderstorm Warning | TAE | Brooks, Lowndes | 51 min |
| May 6, 4:01 PM EDT | Severe Thunderstorm Warning | TAE | Colquitt, Mitchell, Thomas | 44 min |
| May 6, 4:28 PM EDT | Severe Thunderstorm Warning | TAE | Brooks, Lowndes | 47 min |
| May 6, 4:29 PM EDT | Severe Thunderstorm Warning | TAE | Decatur, Grady, Seminole, Thomas | 46 min |
| May 6, 4:48 PM EDT | Severe Thunderstorm Warning | TAE | Decatur, Seminole | 27 min |
| May 6, 5:11 PM EDT | Severe Thunderstorm Warning | TAE | Decatur, Grady, Thomas | 38 min |
Nearby
Severe Thunderstorm Warnings in Georgia, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.